Long QT syndrome is a congenital disorder characterized by a prolongation of the QT interval on electrocardiograms and a propensity to ventricular tachyarrhythmias, which may lead to syncope, cardiac arrest, or sudden death.
symptoms Long QT syndrome is usually diagnosed after a person has a cardiac event (eg, syncope, cardiac arrest). In some situations, this condition is diagnosed after a family member suddenly dies. In some individuals, the diagnosis is made when an electrocardiogram shows QT prolongation.
Treatment All patients with long QT syndrome (LQTS) should avoid drugs that prolong the QT interval or that reduce their serum potassium or magnesium level. Potassium and magnesium deficiency should be corrected. Although treating asymptomatic patients is somewhat controversial, a safe approach is to treat all patients with congenital LQTS because sudden cardiac death can be the first manifestation of LQTS. Beta-blockers are drugs of choice for patients with LQTS. The protective effect of beta-blockers is related to their adrenergic blockade, which diminishes the risk of cardiac arrhythmias. They may also reduce the QT interval in some patients.
Research The first member of a family to be identified with LQTS, the proband, was usually brought to medical attention because of a syncopal episode during childhood or teenage years. Probands (n = 328) were younger at first contact (age 21 +/- 15 years), more likely to be female (69%), and had a higher frequency of preenrollment syncope or cardiac arrest with resuscitation (80%), congenital deafness (7%), a resting heart rate less than 60 beats/min (31%), QTc greater than or equal to 0.50 sec1/2 (52%), and a history of ventricular tachyarrhythmia (47%) than other affected (n = 688) and unaffected (n = 1,004) family members. Arrhythmogenic syncope often occurred in association with acute physical, emotional, or auditory arousal.